J Sunny et al. JPGN Reports: May 2022 – Volume 3 – Issue 2 – p e205 Open Access: Hypersensitivity Reaction to Ustekinumab in Pediatric and Young Adult Inflammatory Bowel Disease Patients: A Case Series
This is a case series of six pediatric patients and young adults who developed hypersensitivity reactions during intravenous infusion with ustekinumab (UST).
- Hypersensitivity reactions during intravenous (IV) induction dose of UST, ranging from mild allergic reactions to anaphylaxis, with no antibodies detected in the two who had testing
- Reactions occurred 0-30 minutes after start of infusion
- Management was with methylprednisolone in 5 of 6 patients, diphendyramine in 3 of 6, and epinephrine in 1. One patient was managed with IV diphenhydramine alone.
- Four of six continued with UST subcutaneously without reactions. ***Change of formulation of UST from IV to subcutaneous was done in a controlled hospital-based setting. The other two 33% were switched to another biologic due to physician preference and were never exposed to the subcutaneous formulation
- Although the exact pathogenesis of this infusion reaction remains unknown, it has been attributed to EDTA
My take: It appears that patients with UST hypersensitivity reactions can be changed to SC formulation. The authors recommend to trial a subcutaneous dose of UST in a controlled setting; in addition, they suggest testing with skin prick testing or specific IgE levels to EDTA done by allergy and immunology.
Related blog posts:
- Ustekinumab in Pediatric Patients
- Immune-Mediated Reactions to Anti-TNFs and What to Do About Them
- Encouraging Safety Data for Ustekinumab
- Stelara (Ustekinumab) Safety
- Ustekinumab for Refractory Pediatric UC
- AGA Guidelines: Moderate to Severe Ulcerative Colitis
- “Positioning Biologic Therapies in the Management of Pediatric Inflammatory Bowel Disease” & 14% of U.S. Infected with COVID-19 | gutsandgrowth
- Ustekinumab Over Vedolizumab as 2nd Line Agent for Crohn’s Disease | gutsandgrowth